On Cappell-Shaneson 4-spheres. (English) Zbl 0783.57016

S. E. Cappell and J. L. Shaneson [Ann. Math., II. Ser. 103, 349-353 (1976; Zbl 0338.57008)] constructed a family of examples, indexed by matrices in \(SL(3,\mathbb{Z}),\) of homotopy 4-spheres. Each matrix determined a pair of homotopy 4-spheres which were distinguished by a \(Z_ 2\) choice of framing, which the author terms the ”easy” and ”hard” choices of framing. Two of these examples were shown to be double covers of homotopy \(\mathbb{R}\mathbb{P}^ 4\)s which were known to be exotic by other work of S. E. Cappell and J. L. Shaneson [ibid. 104, 61-72 (1976; Zbl 0345.57003)]. Thus it was hoped that one might find a counterexample for the smooth 4-dimensional Poincaré conjecture from this class of examples. I. R. Aitchison and J. H. Rubinstein [Contemp. Math. 35, 1-74 (1984; Zbl 0567.57015)] studied an infinite family of such pairs, and showed that in each case the easy framing yielded a standard sphere. The present article constructs handle decompositions of this infinite family of Cappell-Shaneson spheres. This handle decomposition is used to show that for one choice of framing, the standard sphere is obtained. For the other choice, a handlebody with no 3-handles, and only two 1-handles and two 2-handles is obtained. The simplest member of the family is the one studied by S. Akbulut and R. Kirby [Topology 24, 375-390 (1985; Zbl 0584.57009)] and has been shown in a separate paper by the author [ibid. 30, No. 1, 97-115 (1991; Zbl 0715.57016)] to also be standard with the hard framing.


57R60 Homotopy spheres, Poincaré conjecture
57M99 General low-dimensional topology
57Q25 Comparison of PL-structures: classification, Hauptvermutung
Full Text: DOI


[1] Aitchison, I.; Rubenstein, J., Fibered knots and involutions on homotopy spheres, (Four-Manifold Theory, Contemp. Math., 35 (1984), AMS: AMS Providence, RI), 1-74 · Zbl 0567.57015
[2] Akbulut, S.; Kirby, R., Exotic involutions of \(S^4\), Topology, 18, 75-81 (1979) · Zbl 0465.57013
[3] Akbulut, S.; Kirby, R., A potential smooth counterexample in dimension 4 to the Poincaré conjecture, the Schoenflies conjecture, and the Andrews-Curtis conjecture, Topology, 24, 375-390 (1985) · Zbl 0584.57009
[4] Cappell, S.; Shaneson, J., There exist inequivalent knots with the same complement, Ann. of Math., 103, 349-353 (1976) · Zbl 0338.57008
[5] Cappell, S.; Shaneson, J., Some new four-manifolds, Ann. of Math., 104, 61-72 (1976) · Zbl 0345.57003
[7] Melvin, P., Ph.D. Thesis (1977), Berkeley
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.